GLP-1 RA side effects such as nausea and vomiting can be minimized by starting at the lowest available dose and titrating slowly; Dr Caroline Apovian explains why.
Side effects associated with glucagon-like peptide-1 receptor agonists (GLP-1 RA) approved for chronic weight management are a direct effect of the agents' mechanism of action and are the same seen in persons with type 2 diabetes who take them.
Among other effects, the GLP-1 RAs reduce gastric motility and promote satiety and so the transit and accomodation of food as well as the physiologic response will be disrupted for a while, frequently causing nausea, vomiting, and diarrhea early in treatment.
The solution is to start low and go slow on dosing, says Caroline Apovain, MD, obestiy expert and researcher, and those are the manufactueer's recommendations. For most patients, she adds, the nausea will be mild and short-lived. For some, even low doses won't be tolerated, and they'll need to explore other options. Apovian offers more in the following conversation with Patient Care.®
Caroline M Apovian, MD, is a professor of medicine a Harvard Medical School and codirector of the Center for Weight Management and Wellness in the division of endocrinology, diabetes, and hypertension at Brigham and Women's Hospital in Boston, MA. Apovian is one of the founding creators of the American Board of Obesity Medicine, the body that provides certification and recognititon for physicains who have specialized knowledge and training in the practice of obesity medicine.